New Mexico, 2014

Wildfire in New Mexico, July 1 to 7, 2014

July 1 to 7, 2014 · NWS ABQ · 1 event in 1 county or zone

A lightning-caused wildfire that started near the San Pedro Parks Wilderness area southeast of Coyote, New Mexico on the 25th burned for nearly 3 weeks. The fire smoldered for several days before blowing up on the 29th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A lightning-caused wildfire that started near the San Pedro Parks Wilderness area southeast of Coyote, New Mexico on the 25th burned for nearly 3 weeks. The fire smoldered for several days before blowing up on the 29th. Hikers and campers within the wilderness were forced to flee the fire otherwise no evacuations were noted. A total of 4 minor structures were destroyed and 1 damaged. The fire consumed around 3626 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 10:23 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1123 PM MDT MON JUN 30 2014

.AVIATION...
06Z TAF CYCLE
A STRONG SURFACE COLD FRONT HAS MOVED THROUGH NORTHERN NEW MEXICO
PASSING KSAF AROUND 04Z. THIS FRONT HAS CAUSED WIND SHIFTS AND
WILL CONTINUE OVERNIGHT TO TRAVERSE THE STATE. AS THE FRONT SURGES
SOUTH AND WESTWARD OVERNIGHT IT WILL PRODUCE STRONG EASTERLY GAP
WINDS FOR KABQ AND KSAF. STRONG NORTHERLY WINDS ALSO AT KTCC AND
KROW. AREAS OF MVFR CIGS LIKELY EAST OF THE CENTRAL MT CHAIN TOWARD
12Z. IN THE WAKE OF THE FRONT MONSOONAL MOISTURE INCREASES OVER
THE REGION SUPPORTING AN INCREASE IN AFTERNOON AND EVENING
THUNDERSTORMS AND AN INCREASE IN AVIATION WEATHER THREATS TUESDAY
THROUGH THURSDAY.

&&

.PREV DISCUSSION...312 PM MDT MON JUN 30 2014...
.SYNOPSIS...
BIG WEATHER CHANGES ON THE WAY. A STRONG COLD FRONT WILL DIVE
SOUTH AND WEST ACROSS THE EASTERN PLAINS AND HIGHLANDS TO THE
CENTRAL MOUNTAINS TONIGHT AND POUR INTO THE RIO GRANDE VALLEY
BEFORE DAYBREAK. MUCH HIGHER DEWPOINTS...HUMIDITIES WILL TRAIL
THE FRONT RESULTING IN A BIG UPTICK IN CONVECTION ON TUESDAY
EAST OF THE CONTINENTAL DIVIDE. TEMPERATURES WILL DROP SHARPLY
ESPECIALLY IN THE EAST. MEANWHILE MONSOON MOISTURE IN MEXICO
WILL BE TRYING TO MOVE NORTH INTO AZ AND WESTERN NM LATER IN
THE WEEK. WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
FROM SOME OF THEM...AND SLOW STORM MOVEMENT WILL POSE THE THREAT
OF LOCALIZED FLOODING. HIGH PRESSURE WILL STRENGTHEN OVER NM
DURING THE WEEK. MOISTURE WILL BE TRAPPED UNDER THE HIGH WITH
DAILY ROUNDS OF THUNDERSTORMS THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
CONVECTION FIRING ALONG THE DRY LINE ON THE EASTERN PLAINS THIS
PM. DEWPOINTS THOUGH HAVE BEEN DROPPING STEADILY AND THE STORMS
SO FAR ARE TAME AND NOT PRODUCING MUCH RAIN. THAT MAY CHANGE THIS
EVENING AS A POTENT BACK DOOR FRONT BLASTS SOUTH AND WEST ACROSS
THE EASTERN PLAINS. COULD SEE SOME STRONG AND MAYBE ONE OR TWO
SEVERE STORMS IN THE FAR NORTHEAST THIS EVENING. THE FRONT WILL
MAKE IT INTO THE RIO GRANDE VALLEY BEFORE DAYBREAK WITH WINDS
GUSTING AROUND 40 MPH.

THE MOISTURE INCREASE WILL REACH THE CONTINENTAL DIVIDE TUESDAY
BEFORE NOON. MORE WIDESPREAD SHOWERS AND STORMS WILL FORM TUESDAY
WITH WETTING STORMS IN THE EAST...A MIX IN THE RGV AND MOSTLY DRY
NEAR THE DIVIDE. WITH THE ADDED MOISTURE AND CLOUDS THE HIGHS WILL
BE LOWER...ESPECIALLY IN THE EAST...AROUND 20 DEGREES COOLER.

VERY ACTIVE DAYS EXPECTED WEDNESDAY AND THURSDAY WITH EXISTING
MOISTURE BEING RECYCLED AND PERHAPS SOME MONSOONAL MOISTURE FROM
MEXICO MAKING INTO SW AND WC NM. SLOW MOVING STORMS WITH HEAVY
RAIN WILL BRING A FLOODING THREAT TO LOCALIZED AREAS...OF MOST
CONCERN THE BURN SCARS.

HIGH PRESSURE WILL BUILD OVER NM OVER THE HOLIDAY WEEKEND. BUT
INSTEAD OF MUCH DRYING...MOISTURE WILL HAVE NO WHERE TO GO AND
WILL BE RECYCLED EACH DAY. MOST AREAS EXCEPT THE FAR SOUTHEAST
WILL HAVE A GOOD CHANCE OF SHOWERS AND STORMS. POTENTIAL WILL
REMAIN FOR HEAVY RAIN AND ISOLATED FLOODING.

THE GFS BEGINS TO WEAKEN THE HIGH AND SHIFT IT SOUTH NEXT WEEK
WHICH WOULD ALLOW ADDITIONAL MONSOON MOISTURE TO STREAM INTO NM.
CHJ

&&

.FIRE WEATHER...
BIG CHANGE TO A WETTER...SUMMER THUNDERSTORM PATTERN STILL ON TAP
FOR TUESDAY AND WEDNESDAY.  THIS WILL BE AN ABRUPT CHANGE FROM THE
HOT...DRY...AND UNSTABLE REGIME TODAY.

FOR THE REMAINDER OF THE AFTERNOON...WELL ABOVE NORMAL TEMPS...LOW
HUMIDITIES AND WIDESPREAD 6 HAINES WILL BE THE RULE. ADDITIONALLY...
ISOLATED...MAINLY DRY...THUNDERSTORMS HAVE FORMED ALONG THE
PSUEDO-DRYLINE ACROSS THE EASTERN PLAINS.  THESE STORMS WILL
CONTINUE TO MOVE EAST AROUND 10 MPH. ADDITIONAL ISOLATED DRY
THUNDERSTORMS OR VIRGA SHOWERS WILL DEVELOP GENERALLY JUST EAST OF
THE CONTINENTAL DIVIDE AND MOVE INTO THE RIO GRANDE VALLEY. DUE TO
THE VERY HOT TEMPERATURES...AND LARGE INVERTED-V SOUNDINGS...ALL
SHOWERS/STORMS WILL BE CAPABLE OF STRONG AND ERRATIC DOWNBURST
WINDS...WITH GUSTS EXCEEDING 50 MPH. MUCH OF THE THUNDERSTORM
ACTIVITY WILL DIMINISH AROUND SUNSET.

A STRONG BACK DOOR COLD FRONT WILL QUICKLY MOVE DOWN THE EASTERN
PLAINS TONIGHT AND PUSH THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN BY SUNRISE. ABUNDANT MOISTURE IS EXPECTED BEHIND THIS
FRONT...THUS HUMIDITY RECOVERIES WILL BE GOOD TO EXCELLENT ACROSS
THE EAST. MAINLY POOR RECOVERIES ARE EXPECTED ACROSS THE WEST...WITH
FAIR RECOVERIES ACROSS THE RIO GRANDE VALLEY. STRONG WINDS WILL BE
ASSOCIATED WITH THIS FRONT...ESPECIALLY AS THE WINDS ACCELERATE
THROUGH THE GAPS OF THE CENTRAL MTN CHAIN. THUS WATCH FOR AN ABRUPT
WIND DIRECTION CHANGE OVERNIGHT. THE FRONT WILL PUSH THRU THE RIO
GRANDE VALLEY...BUT WILL LIKELY STALL JUST SHORT OF THE CONTINENTAL
DIVIDE EARLY TUESDAY.

THE MOISTURE WILL SET THE STAGE FOR MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS ON TUESDAY. FAVORED AREAS FOR THUNDERSTORMS WILL BE
GENERALLY ALONG AND SOUTH OF I-40 AND ALONG AND EAST OF THE CENTRAL
MTN CHAIN.  LOCALLY HEAVY RAINS WILL BE POSSIBLE HERE. FAR
NORTHEASTERN AREAS MAY BE TOO STABLE FOR MUCH THUNDERSTORM
DEVELOPMENT. IN FACT...TEMPS ACROSS MUCH OF THE EASTERN PLAINS WILL
DROP BELOW NORMAL. MEANWHILE...THERE WILL BE A NOTICEABLE UPTICK IN
THUNDERSTORM COVERAGE ACROSS THE WEST. GENERALLY EAST OF THE
CONTDVD...STORMS WILL BE WETTER. HOWEVER...WEST OF THE DIVIDE STORMS
WILL BE DRIER WITH CONTINUED WELL ABOVE NORMAL TEMPS...SUB-15
PERCENT RELATIVE HUMIDITIES...6 HAINES...AND EVEN SOME SUPER HAINES
ACROSS PORTIONS OF ZONE 101 AND 105. STORM MOTION WILL GENERALLY BE
NORTH TO SOUTH AROUND 10 MPH.

THOUGH THE WESTWARD MIGRATION OF THE MOISTURE WILL STALL ON
TUESDAY...IT WILL START TO MARCH WESTWARD AGAIN TUESDAY NIGHT...AND
LIKELY REACH THE ARIZONA BORDER. THUS...GOOD TO EXCELLENT RECOVERIES
ARE EXPECTED NEARLY AREAWIDE.

WIDESPREAD STORMS ARE LIKELY AGAIN ON WEDNESDAY...FAVORING CENTRAL
AND WESTERN PORTIONS OF THE AREA. VERY SLOW STORM MOTIONS ARE
EXPECTED WITH THE UPPER HIGH CENTERED OVER THE AZ/NM BORDER...BUT
SHOULD IN GENERAL DRIFT TO THE SOUTH. THE MOISTURE WILL MIX BACK OUT
SOME DURING THE AFTERNOON WEDNESDAY ACROSS THE NORTHWEST...THUS...A
MIX OF WET AND DRY STORMS ARE POSSIBLE NEAR THE CHUSKA MOUNTAINS AND
NW PORTIONS OF ZONE 101. TEMPS WILL BE NEAR TO BELOW NORMAL AREAWIDE.

THE UPPER HIGH WILL CONTINUE TO WOBBLE AROUND OVER EASTERN AZ AND NM
FOR THE LATTER HALF OF THE WEEK AND INTO THE WEEKEND. WITH NOTHING TO
REALLY SCOUR OUT THE MOISTURE...IT WILL BE RECYCLED DAILY IN THE
FORM OF SHOWERS AND THUNDERSTORMS...MAINLY FAVORING THE HIGH
TERRAIN. LITTLE STORM MOTION IS EXPECTED...THUS...MOVEMENT OF STORMS
WILL DEPEND ON OUTFLOW BOUNDARIES AND OUTFLOW BOUNDARY COLLISIONS.
LOCALLY HEAVY RAIN WILL BE POSSIBLE.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34
Hazardous weather outlook, Jun 30, 4:31 AM MST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MDT MON JUN 30 2014

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
531 AM MDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...AND MOST WILL BE
CAPABLE OF PRODUCING VERY STRONG AND GUSTY DOWNBURST WINDS IN
EXCESS OF 50 MPH.

BY TONIGHT...A VIGOROUS BACK DOOR COLD FRONT WILL PUSH THROUGH THE
EASTERN PLAINS AND EVENTUALLY INTO THE RIO GRANDE VALLEY. SOME
STRONG WIND GUSTS AS HIGH AS 40 TO 50 MPH WILL BE POSSIBLE ALONG
AND BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MUCH MORE NUMEROUS TUESDAY
AND WEDNESDAY IN THE WAKE OF THE AFOREMENTIONED BACK DOOR COLD
FRONT. SOME SLOW-MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA
THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO SUBMIT WEATHER REPORTS OR
PHOTOS TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE FACEBOOK PAGE
OR VIA TWITTER USING THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Jun 30, 6:00 PM MST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
700 PM MDT MON JUN 30 2014

NMZ519-521-010130-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
700 PM MDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO...NORTHEASTERN
VALENCIA AND EXTREME NORTHWESTERN TORRANCE COUNTIES THROUGH 730 PM
MDT...

AT 659 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED
VIRGA AND DRY THUNDERSTORMS OVER ALBUQUERQUE...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ALBUQUERQUE...SANDIA PARK...
CEDAR CREST...TIJERAS...CARNUEL...COLE SPRING PICNIC AREA...
CANONCITO...SAN ANTONITO AND CEDRO PEAK CAMP.

BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE MILE AT TIMES.

&&

LAT...LON 3519 10626 3487 10645 3490 10684 3521 10668
TIME...MOT...LOC 0059Z 298DEG 16KT 3507 10657

34
Special weather statement, Jun 30, 7:16 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
816 PM MDT MON JUN 30 2014

NMZ501-505-506-010245-
NORTHWEST PLATEAU-WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU-
816 PM MDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCKINLEY COUNTY THROUGH
845 PM MDT...

AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF TOHATCHI...OR ABOUT 18 MILES NORTH
OF GALLUP...MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF
MICROBURST WINDS. WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

AREAS AFFECTED BY THIS STORM INCLUDE...TWIN LAKES AND COYOTE CANYON.

BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE MILE AT TIMES.

&&

LAT...LON 3577 10836 3557 10849 3573 10881 3589 10871
TIME...MOT...LOC 0215Z 297DEG 12KT 3577 10866

34

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jemez Mountains

When
July 1, 12:00 AM MST to July 7, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Park/Forest Service

Diego fire destroyed 4 minor structure and damaged one. Total acres burned was near 3626. No information was available on the structures that were burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521423.